Many people lather on a cream or two every day -- a moisturizer, perhaps, and maybe some sunscreen. But creams known as topical steroids, often used to treat rashes, eczema and dermatitis, aren't designed for daily use over long periods of time. In fact, they could actually make a skin condition worse.
Here's what you need to know:
1. STEROID CREAMS EFFECTIVELY TREAT A VARIETY OF SKIN CONDITIONS
"Topical steroids have vastly improved the care of patients since 1951, when they were introduced into medicine," says Dr. Pamela Basuk, a dermatologist based in Bay Shore. "Since then, treatment for certain conditions has vastly improved over what was done before."
They're now prescribed to treat such conditions as eczema, psoriasis, contact dermatitis (such as allergies to makeup or poison ivy) and other conditions that cause inflammation and itch.
The word "steroid" confuses some consumers, though. Dr. Jeffrey Sklar, a dermatologist in Woodbury, explains that steroid creams are the same as cortisone creams, but they're not the same as bodybuilding anabolic steroids and they don't cause the same effects.
2. WATCH FOR POTENTIAL SIDE EFFECTS
Though safe when used correctly, steroid creams can have side effects for a variety of reasons, including overuse, Basuk says. "One may get red due to increased visible blood vessels, thin or shiny skin, stretch marks, acne and skin that easily tears and bruises," she says.
Other potential problems include susceptibility to skin infections and, in rare cases, cataracts or glaucoma in people who use the creams around the eye, she says, adding, "There may also be a temporary loss of pigment in the area being treated, an effect more common in darker-skinned individuals."
If the creams are overused, they can lead to a condition known as Cushing's syndrome, in which the adrenal glands don't work properly.
It's "very important to monitor topical steroid use in all areas, but especially when used on the face, groin area or folds of skin such as the neck, elbow crease and the crease of the knee," says Dr. Leonard Kristal, an East Setauket dermatologist.
3. FOLLOW INSTRUCTIONS ABOUT ON-AND-OFF USE
"Many steroids are initially used once or twice a day and, when the skin improves, one or two times a week," Basuk says. "This is an excellent idea to decrease side effects."
Also, she notes, a skin condition might get worse if someone stops using a steroid cream abruptly. "If a topical steroid loses its effectiveness, it should be discontinued for one week and then restarted," she says. "This is the idea behind using steroids 'on-off.' "
4. STEROID CREAMS ARE NOT INTERCHANGEABLE
Like any medicine, a steroid cream should be used only for the condition it's meant for. In fact, a steroid can worsen conditions like rosacea and fungal infections such as athlete's foot, jock itch or yeast infections under the breast, according to Dr. Deborah Sarnoff, a dermatologist with offices in Greenvale and Manhattan. "It can fuel the fungus to proliferate even more," she says.
Sklar warns that steroid creams should never be used on infected skin or open wounds because they affect the body's immune system. "Doing so can promote or spread infections such as impetigo, fungus infections, herpes and warts," he says.
Over-the-counter steroid creams can help in some cases, but "if an over-the-counter preparation is used and the condition is not improving after a brief period, you should seek the advice of a physician," Kristal says.
5. BEWARE OLD PRESCRIPTION CREAMS IN THE MEDICINE CABINET
Though it might be tempting to use an old tube of steroid cream to treat a new skin condition, doing so would be what Sarnoff calls "the most common mistake patients make" when it comes to steroid creams.
There could be a difference in the potency and concentration of the active ingredients of various tubes, making the numbers difficult to interpret.
"In your first day in dermatologist school, you realized that a 0.05 concentration of a potent steroid is way stronger than a 2.5 concentration of a mild one," she says.
To avoid problems, either get rid of your old medicine or consult your pharmacist or physician before using it again.